Hail, Barber
- When
- April 2, 5:35 PM CST
- Where
- Barber County, 1.3 mi ESE of Kiowa Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.010, -98.480
A thunderstorm produced just under severe sized hail during the evening and another produced a brief land spout.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A thunderstorm produced just under severe sized hail during the evening and another produced a brief land spout.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 2, 2:46 PM CST, 2 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 346 PM CDT Wed Apr 2 2014 ...Updated synopsis, short term and fire weather discussions... .SYNOPSIS... ISSUED AT 344 PM CDT WED APR 2 2014 The 12z upper air analysis continues to show strong southwesterly flow aloft from southern California through the central High Plains into the Great Lakes region. A deep shortwave trough was located over the Plateau Region with a 110 knot upper level jet in the base of the trough. A baroclinic zone at 700 millibars was over the central High Plains from southern Colorado across northern Kansas. At the surface, a warm front extended from a low pressure center over southeast Colorado across far southwest Kansas into extreme northern Oklahoma. A dryline extended south from the warm front across western Oklahoma into west Texas. && .SHORT TERM...(This evening through Thursday) ISSUED AT 344 PM CDT WED APR 2 2014 A weak shortwave ripple that was ejecting out of the base of the upper trough over southern California will be moving out over the southern Plains this evening. Satellite imagery was showing a line of moderate cumulus over northwest Oklahoma that was slowly lifting north. Short term mesoscale models are tending to keep convection to the south and east of Medicine Lodge late this afternoon. There is some potential for a thunderstorms to develop over and north of the front in south central Kansas this evening given the elevated instability and the weak shortwave so will continue the slight chance pops there. Later this evening and tonight the surface low over southeast Colorado is progged to move east into Kansas with cold air advection increasing across west central and southwest Kansas overnight. There will be small chances for light rain, or more likely drizzle, developing later tonight. The main upper trough will be moving out fairly rapidly across the central High Plains on Thursday. An area of mid level deformation with the shortwave trough will move out across west/northwest Kansas during the late morning and afternoon hours. There should be a fairly well defined band of precipitation associated with the upper wave. Surface temperatures/dewpoints are progged to remain in the mid/upper 30s across west central Kansas. Model soundings show temperatures dropping below freezing not too far off the surface. Think that there will at least be a rain/snow mix or brief changeover to snow with the heaviest precipitation tomorrow afternoon. Snowfall accumulations should remain light as rapid melting will occur given the warm soil temperatures. The precipitation should be winding down fairly quickly later in the afternoon as the upper wave moves east. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 339 PM CDT WED APR 2 2014 An active pattern continues in the medium range forecast period as amplified troughing advances across the Rockies into the High Plains once again this weekend. Initially, Friday night will likely be cloudy with an increasing cool boundary layer through cold advection and precipitation associated with the first exiting wave. The primarily rain precipitation type will be rain due to a sufficiently deep melting layer. Wet bulbing may become even more likely by evening however as the precipitation comes to an end especially north across interstate 70. The ending of the precipitation should be followed by a fairly cold overnight at least in the western sections of the area. Models indicate large uncertainty farther east into south central Kansas where some solutions are as warm as the low 40s in line the the high end of the ensemble members. Low and mid level (albeit weak) moisture return will redevelop Saturday as the next upper wave approaches this time perhaps more likely the southern High Plains region. The GFS and ECMWF were in good agreement on a system during the weekend however not in very good phase for timing and mesoscale placement. However the system appears mainly warm enough for rain precipitation type if with convective element depending on location. Thunderstorm might be more possible with a farther north track of the wave where as a farther southern track will support the main area of instability to be focused in the panhandles and se Colorado. Following the weekend wave, deep northwest flow will develop across the front range and high Plains regions, resulting in windy conditions probably both Monday and Tuesday. This should also result in a warming trend into mid week due to relatively dry downslope winds. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) ISSUED AT 1215 PM CDT WED APR 2 2014 IFR stratus will erode out of the Garden City and Dodge City areas within 1-2 hours after the start of this TAF period. Stratus should hang on at Hays but could scatter out for a few hours during the late afternoon. Look for IFR ceilings to redevelop across southwest Kansas this evening along with MVFR visibilities in mist by late evening. Easterly winds will switch around to the north and become gusty around or after midnight. && .FIRE WEATHER... ISSUED AT 344 PM CDT WED APR 2 2014 The warm front will continue to lift northward through far southwest Kansas late this afternoon. With Red Flag conditions developing rapidly south of the front, will keep current Red Flag Warning in effect until expiration time. && .PRELIMINARY POINT TEMPS/POPS... DDC 39 47 27 59 / 10 50 10 0 GCK 37 43 26 58 / 20 70 10 0 EHA 37 47 28 62 / 10 50 10 0 LBL 38 49 28 60 / 10 30 10 0 HYS 38 42 26 53 / 30 80 40 0 P28 46 58 35 60 / 20 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING until 9 PM CDT this evening FOR KSZ074-075- 084>086. && SYNOPSIS...Gerard SHORT TERM...Gerard LONG TERM...33 AVIATION...Gerard FIRE WEATHER...Gerard
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 352 PM CDT WED APR 2 2014 KSZ030-031-043>046-061>066-074>081-084>090-031000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 352 PM CDT WED APR 2 2014 /252 PM MDT WED APR 2 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING EAST OF LINE FROM HAYS TO COLDWATER. WHILE WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED, A FEW THUNDERSTORMS COULD CONTAIN HAIL UP TO THE SIZE OF QUARTERS. A RED FLAG WARNING IS IN EFFECT FOR FAR SOUTHWEST KANSAS UNTIL 9 PM CDT THIS EVENING. SEE THE LATEST FIRE WEATHER MESSAGE FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... CALLS TO SPOTTERS MAY BE NEEDED AROUND PRATT AND MEDICINE LODGE THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
627 PM CDT WED APR 2 2014
KSZ090-030015-
BARBER-
627 PM CDT WED APR 2 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBER COUNTY...
AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR KIOWA...MOVING NORTHEAST
AT 45 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS.
LAT...LON 3699 9836 3699 9862 3700 9863 3739 9846
3739 9835 3738 9834 3701 9834
TIME...MOT...LOC 2327Z 209DEG 37KT 3700 9849
WAHThe Vance AFB radar (KVNX), 43 km away, was scanning. The volume nearest the first event began at 23:36 UTC.
1 hail, 1 tornado. Local standard time, as filed.
A weak landspout moved across the river but did no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyThe tornado archive for Kansas, 2014Warnings in Kansas, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521904, 528572.